(PDF 86 KB)
Remove Cataracts Before Starting Flomax
I read with interest the article “The Latest Wisdom on Managing Floppy Iris” (Clinical Update, March). Although we are better equipped for handling intraoperative floppy iris syndrome (IFIS) with the aid of the Malyugin ring, we are going about its prevention all wrong.
We may argue about whether to stop tamsulosin prior to cataract surgery or to have the urologist prescribe a different alpha blocker, but we are missing the point. The use of alpha blockers does cause an increased incidence of IFIS and, with it, an increased morbidity during routine cataract surgery! It is time to follow the guidelines for patients who are about to be prescribed chloroquine: a baseline ophthalmic exam prior to the initiation of therapy.
If the urologist is considering starting a patient on an alpha blocker to treat urinary symptoms, a baseline exam from the ophthalmologist should be considered prior to treatment. If a cataract is detected, it might make sense to treat the cataract prior to the initiation of alpha antagonist therapy. This would go a long way toward minimizing the morbidity in these patients.
Cary M. Silverman, MD
East Hanover, N.J.
This January, the Academy mailed its domestic members a wrong-site/wrong-IOL checklist as part of a larger initiative to help surgeons evaluate their own system to minimize preventable surgical errors. To download additional copies, visit one.aao.org/WSWIOL.
I appreciate the information that the Academy mailed in January regarding wrong-site/wrong-IOL surgery.
Having reviewed several legal cases pertaining to wrong-site/wrong-IOL surgery, as well as having attended numerous CME activities, I have noticed that some surgeons are so enthused about reducing surgical time that they seem to ignore some fundamental hazards with going too fast.
Whenever surgical time is discussed, it seems like the doctor who is involved is changing the protocol in the future while blaming someone else for the present-day problem. I don’t feel that this is a nurse’s problem or a technician’s problem. I feel this is a speed problem. Any speed bump that requires the surgeon to know the patient on whom he or she is operating—as well as to review the implant information themselves—will go a great distance in preventing these problems. I do not think that this can be delegated to a nurse or a technician.
David W. Zauel, MD
Please accept my compliments on the preparation and distribution of the wrong-site/wrong-IOL checklist. Hopefully, it will reduce the number of unfortunate errors that occur.
I have one suggestion based upon my personal experience some years ago in the operating room of the New York Eye and Ear Infirmary.
My patient was scheduled for phaco and IOL implantation in the right eye. A large red “X” had been marked above the right brow and all was well. I administered peribulbar anesthesia and went to scrub, while the nurse prepped and draped the patient. When I reentered the operating room and looked at the draped patient, I immediately felt uneasy. The opening in the surgical drape had been placed over the left eye instead of the right. The left eye was not dilated. I asked the nurse to remove the drape. There was the big red “X” over the right eye, with the pupil dilated. The drape was then correctly reapplied. The nurse, who was in her last trimester of pregnancy, was so upset with her error that she was unable to continue. Several days later, she decided to leave her job. The surgery went well and the result was excellent. However, I have never forgotten the potential disaster that was avoided that day.
This “draping-the-wrong-eye” error is really not addressed in the guidelines. Although it is likely that the surgeon would discover such a mistake, I believe it is best to have some additional safeguards. I would suggest that another staff member in the operating room stand by as the nurse is ready to drape. They both should confirm that the correct eye is being exposed in the drape.
This would likely take a second or two to accomplish and would avoid a potentially serious error.
Alan M. Levine, MD